Friday, January 11, 2008

Chewing gum weight loss warning


Our friends at the BBC report that [too] "much "sugar-free" chewing gum can lead to severe weight loss and diarrhoea, doctors warn.
The cause is sorbitol, a widely used sweetener in chewing gum and sweets, which acts as a laxative.
Writing in the British Medical Journal, experts gave the example of two patients who had become ill after chewing around 20 sticks of gum a day.
Industry representatives said sorbitol was a safe product and packs carried warnings about excessive consumption.
Sorbitol is widely used in "sugar-free" foods, including products for people with diabetes.
It is also used as a laxative but despite warnings on packets of chewing-gum and other products containing sorbitol, many people do not realise that large amounts will cause stomach problems, the German researchers said.
One 21-year old woman had suffered with diarrhoea and stomach pain for eight months and had undergone a raft of tests before doctors realised her chewing gum habit was to blame.
She lost one and a half stone (11kg) in that time and was underweight.
In a second case a man was admitted to hospital after losing over three stone (22kg) over a year and suffering diarrhoea.
They were found to consume between 20 and 30g of sorbitol per day.
Each stick of chewing gum has around 1.25g of the sweetener.
Dr Juergen Bauditz, from the Department of Gastroenterology at Charite University Hospital in Berlin, said 5-20g of sorbitol would be enough to cause minor stomach problems such as bloating and cramps but more than 20g could cause diarrhoea and, as these cases showed, severe weight loss.
When he questioned the patients he found they had replaced the gum sticks frequently, accounting for the high doses of sorbitol which were getting into their system.
Once the patients cut out sorbitol from their diet, their symptoms disappeared and they put on the weight they had lost..." Here's the rest of the story.

1 comment:

Debo Hobo said...

Give me the gum, I'll deal with the side effects later.